Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 2, NWS Indianapolis, IN

January 20, 201712 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Jan 20, 2017, 7:17 AM EST for 12 counties in Indiana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2017, 7:17 AM EST (12:17 UTC)
Expired
Jan 20, 2017, 4:15 PM EST
In force
9 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Howard County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 57 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGUS43 KIND 201217
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
717 AM EST FRI JAN 20 2017

INC015-023-045-067-107-121-133-157-159-165-167-171-201815-
/O.NEW.KIND.FA.W.0002.170120T1217Z-170120T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IN-Vermillion IN-Putnam IN-Vigo IN-Carroll IN-Parke IN-
Fountain IN-Howard IN-Warren IN-Tippecanoe IN-Tipton IN-
Montgomery IN-
717 AM EST FRI JAN 20 2017

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Clinton County in central Indiana...
  Vermillion County in west central Indiana...
  Putnam County in west central Indiana...
  Vigo County in west central Indiana...
  Carroll County in north central Indiana...
  Parke County in west central Indiana...
  Fountain County in west central Indiana...
  Howard County in central Indiana...
  Warren County in west central Indiana...
  Tippecanoe County in west central Indiana...
  Tipton County in central Indiana...
  Montgomery County in west central Indiana...

* Until 115 PM EST.

* At 717 AM EST, Doppler radar and automated rain gauges indicated
  that heavy rain was falling over the area. The heavy rain will
  cause flooding. Up to one inch of rain has already fallen.

* Some locations that will experience flooding include...
  Lafayette, Terre Haute, Kokomo, Frankfort, Crawfordsville, West
  Lafayette, Greencastle, Tipton, Clinton, Delphi, Covington,
  Rockville, Veedersburg, Williamsport, Windfall City, Newport,
  Attica, Greentown, West Terre Haute and Cloverdale.

LAT...LON 4069 8637 4056 8637 4056 8586 4022 8586
      4018 8669 3963 8669 3955 8665 3954 8665
      3947 8669 3947 8701 3961 8701 3961 8720
      3926 8724 3926 8760 3935 8753 4048 8752
      4048 8709 4056 8709 4056 8677 4074 8674

$$

TDUD
1 follow-up statement
927 
WGUS43 KIND 201742
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
1242 PM EST FRI JAN 20 2017

INC015-023-045-067-107-121-133-157-159-165-167-171-202115-
/O.EXT.KIND.FA.W.0002.000000T0000Z-170120T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IN-Vermillion IN-Putnam IN-Vigo IN-Carroll IN-Parke IN-
Fountain IN-Howard IN-Warren IN-Tippecanoe IN-Tipton IN-
Montgomery IN-
1242 PM EST FRI JAN 20 2017

The National Weather Service in Indianapolis has extended the

* Flood Warning for...
  Clinton County in central Indiana...
  Vermillion County in west central Indiana...
  Putnam County in west central Indiana...
  Vigo County in west central Indiana...
  Carroll County in north central Indiana...
  Parke County in west central Indiana...
  Fountain County in west central Indiana...
  Howard County in central Indiana...
  Warren County in west central Indiana...
  Tippecanoe County in west central Indiana...
  Tipton County in central Indiana...
  Montgomery County in west central Indiana...

* Until 415 PM EST.

* At 1242 PM EST, Doppler radar and automated rain gauges indicated
  that heavy rain had fallen over the area. Stream gages indicate
  the earlier rainfall is continuing to cause flooding across the
  warned area.

* Some locations that will experience flooding include...
  Lafayette, Terre Haute, Kokomo, Frankfort, Crawfordsville, West
  Lafayette, Greencastle, Tipton, Clinton, Delphi, Covington,
  Rockville, Veedersburg, Williamsport, Windfall City, Newport,
  Attica, Greentown, West Terre Haute and Cloverdale.

LAT...LON 4069 8637 4056 8637 4056 8586 4022 8586
      4018 8669 3963 8669 3955 8665 3954 8665
      3947 8669 3947 8701 3961 8701 3961 8720
      3926 8724 3926 8760 3935 8753 4048 8752
      4048 8709 4056 8709 4056 8677 4074 8674

$$

CP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jan 20, 6:08 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 20, 6:08 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
608 AM EST Fri Jan 20 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 312 AM EST Fri Jan 20 2017

It will be mild with periodic shower chances through the middle of
next week. Then, more seasonable weather will return to the Ohio
valley late next week.

&&

.NEAR TERM /Today/...
Issued at 608 AM EST Fri Jan 20 2017

Latest radar pictures had the back edge ofthe rain shield from about
Greensburg to Indianapolis to Lafayette. So, forecast on track with
the highest pops northeast and slight chance pops southwest.

Previous discussion follows...
Issued at 312 AM EST Fri Jan 20 2017

Solid area of showers was lifting northeast across the Ohio Valley
and Great Lakes overnight along and north of a warm front that
extended from southeastern Illinois to the Smokies to the Atlantic
Ocean. Aloft, a negatively-tilted trough was pivoting northeast
across the Missouri and Tennessee Valleys.

Models in good agreement that the upper trough will lift northeast
into the lower Great Lakes this afternoon as the warm front moves to
northern Indiana. As this occurs, model time rh sections are showing
nice drying above 850 millibars with precipitable water numbers
dropping to three quarters of an inch, down from 1 to 1.2 inches
overnight. Thus, rain will be ending from southwest to northeast
noon or earlier. Areas of fog will dissipate behind the warm front
this afternoon.

Upstream temperatures and low level thermal progs support mild highs
in the 50s per MOS blend despite thick clouds.

&&

.SHORT TERM /Tonight through Sunday night/...
Issued at 312 AM EST Fri Jan 20 2017

Precipitation chances and temperatures will continue to be the main
short term issues.

Models are handling the main synoptic features rather well this
weekend, so model blend is preferred. Yet another southwestern upper
system will rotate northeast tonight. However, this one will be a
bit further to the west than the previous ones and not have as much
moisture to work with. Thus, went with a slight chance of showers
tonight near and north of a Terre Haute to Evansville line. The
clouds will hang around tonight under an inversion per model rh time
sections and soundings. With thick clouds and mild low level thermal
progs, will go warmer than MOS blend with overnight temperatures
only dropping to the upper 40s to lower 50s.

Yet another southwestern upper low will move to the Texas and
Oklahoma panhandles late Saturday. An impulse or two will eject
northeast ahead of this feature across the Ohio Valley Saturday
afternoon and night. This could result in scattered showers and
possibly even a thunderstorm or two over south central Indiana.

Finally, this upper low will move east across the southern states
Sunday and Sunday night. Moisture and warmer temperatures will be
drawn north ahead of the low and bring more shower chances to the
area through the weekend along with afternoon highs in the upper 50s
and mid 60s on Saturday. Sunday will not be much cooler than
Saturday. Normal highs for this time of year are only in the mid 30s.

&&

.LONG TERM /Monday through Thursday Night/...

Issued at 327 AM EST Fri Jan 20 2017

The extended period will start out with some rain showers on
Monday as an upper low continues its track from the Southeast U.S.
northward along the east coast. The showers will quickly end late
Monday evening though as that low pushes farther east. After a dry
period from Monday night through Tuesday, the next low pressure
system will bring another round of rain starting Tuesday
afternoon. Rain will be the predominant precipitation type through
Wednesday, but as colder air filters in behind the associated
upper low, there will be a transition to a wintry mix on Wednesday
night. Additional waves aloft will keep low precipitation chances
in the forecast mainly across the northern counties through
Thursday night, did not deviate from latest Superblend.

&&

.AVIATION /Discussion for the 20/12Z TAF Issuance/...
Issued at 511 AM EST Fri Jan 20 2017

Good confidence that IFR or worse flying conditions will persist
through at least 17z, if not most of the time as low level moisture
will be trapped beneath an inversion. Meanwhile, moderate to high
confidence showers will be ending 16z-18z.

Winds will become south and southwest early and less than 10 knots
as a warm front moves through.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....TDUD
AVIATION...MK
Hazardous weather outlook, Jan 19, 2:56 PM EST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EST THU JAN 19 2017

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
256 PM EST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS. MINOR FLOODING POSSIBLE.

HAZARDS: LIGHTNING...BRIEF HEAVY RAINFALL AND MINOR FLOODING.

TIMING: ISOLATED THUNDERSTORMS AND MINOR FLOODING THIS EVENING
INTO TONIGHT.

DISCUSSION: A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO
VALLEY TONIGHT...WITH RAIN BECOMING WIDESPREAD ALONG WITH EMBEDDED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
AND NIGHT. SEVERE STORMS ARE NOT EXPECTED.

DISCUSSION: A SERIES OF SYSTEMS WILL BRING FREQUENT CHANCES FOR
RAIN THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:13 AM ESTAreal Flood WarningINDBoone, Delaware, Hamilton, Hancock, Hendricks, Henry and 6 more9 hr
Jan 20, 7:20 AM ESTAreal Flood WarningINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 6 more9 hr
Jan 20, 7:22 AM ESTAreal Flood WarningINDKnox, Sullivan9 hr
Jan 20, 7:36 AM ESTRiver Flood WarningINDJohnson48 hr
Jan 20, 7:36 AM ESTRiver Flood WarningINDDelaware, Randolph27 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDHenry, Rush, Shelby17 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDShelby34 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDPutnam30 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby65 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDLawrence, Martin6 days
Jan 20, 12:00 PM ESTRiver Flood WarningINDLawrence, Martin7 days
Jan 20, 12:00 PM ESTRiver Flood WarningINDMarion, Morgan58 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDMonroe, Morgan, Owen3 days
Jan 20, 12:00 PM ESTRiver Flood WarningINDMonroe, Morgan, Owen3 days
Jan 20, 12:00 PM ESTRiver Flood WarningINDCarroll, Tippecanoe, White22 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDTippecanoe68 hr
Jan 20, 12:00 PM ESTRiver Flood WarningINDClay, Greene34 hr
Jan 20, 1:52 PM ESTRiver Flood WarningINDHamilton, Madison26 hr
Jan 20, 1:52 PM ESTRiver Flood WarningINDHamilton, Marion40 hr
Jan 20, 1:52 PM ESTRiver Flood WarningINDMarion, Morgan45 hr

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.